We’ve all been there: A few days into a course of antibiotics, your stomach starts to rebel and you reach for the yogurt to try to bring your digestive system back into balance. Occasionally the stomach trouble worsens, and in some cases can actually be a more serious ailment called C. diff.
Clostridioides difficile—C. difficile or just C. diff for short—refers to a type of bacteria in the colon that can trigger symptoms ranging from diarrhea to severe intestinal inflammation and colitis. C. diff afflicts almost 500,000 people a year in the U.S., and is the most commonly acquired bacterial infection in American hospitals. Older people on long-term antibiotics are particularly vulnerable. If not treated promptly, some C. diff infections can be life-threatening.
What is Your Risk?
Antibiotics are most often the culprit, since they wipe out the good bacteria along with the bad, and women are more likely to get it than men. Other factors that can put you at risk for C. diff include:
- Previous C. diff infection or exposure to another infected person
- A recent stay in a hospital or nursing home
- A compromised immune system
- Age: C. diff is more common in people over 65
- Recent abdominal surgery
- IBS or other colon problems
Symptoms: When Should You Suspect C. Diff?
Some people are carriers of C. diff and spread it to others without ever getting sick themselves. It is highly contagious, and can remain on a variety of surfaces for long periods. If you’ve been on antibiotics or you think you have been exposed to someone who has it, you should be on the lookout for the following:
- Diarrhea (liquid stools) for more than three days
- Stomach discomfort
- Reduction in appetite
It’s important to seek medical care if any of these become worse after three days, especially if you have severe stomach cramps, diarrhea mixed with blood or pus, or diarrhea occurring more than ten times a day. Your doctor will want to do a laboratory stool test, or additional diagnostic imaging.
Most people don’t have an issue with C. diff. It can live quietly in our colons, in balance with our other usual bacteria. Any disruption of that balance, though, can cause it to multiply out of control. This creates toxins that disrupt the colon and damage the intestinal lining, causing an infection that needs treatment.
Dealing With C. Diff
If you’ve received a C. diff diagnosis, your doctor might want you to stop any antibiotics you’re taking. In about a quarter of cases where the use of antibiotics triggered C. diff, people start to recover in a few days. If you don’t respond quickly, your doctor may prescribe a different kind of antibiotic, such as metronidazole or vancomycin.
If you have C. diff, it is vital to practice careful hygiene in order to avoid passing it to others:
- Wash your hands thoroughly after using the bathroom
- Avoid sharing bathrooms if possible
- Shower frequently and use plenty of soap
About one out of every six people who have C. diff will get it again within a few weeks.
Treatments and Gut Health
Other than specialized antibiotics, there are several other promising therapies aimed at restoring a healthy balance of gut flora. Probiotics can be used to restore a healthy microbiome. Many studies have shown that probiotics work effectively to prevent C. diff associated diarrhea. There is also promising research being done on more advanced probiotics.
Treatments now include fecal microbiota transplant (FMT), which has a very high success rate treating persistent or recurring C diff but is still considered experimental. (Transplants involve taking fecal matter from carefully screened donors and inserting it into the patient’s rectum. New, healthier bacteria from the donor populate the colon and keep the C. diff at bay.) Antibody therapies are also in the works.
While you’re on the mend from C. diff, you may be able to hasten your recovery by choosing foods that are high in nutritional value, since C. diff can block absorption of nutrients. Choose foods that are easily digestible and high in nutrients such as potassium, sodium, magnesium, and vitamins. Upping your liquids intake should help with any dehydration C. diff might cause.
To Reduce Your Risk
- Avoid unnecessary use of antibiotics, and if you must take them, consider adding probiotics such as Jetson’s Gut Prep and Gut Recovery to your diet. Probiotics significantly reduce antibiotic-associated diarrhea, and the healthy gut flora they contain helps to stop infections.
- Wash your hands thoroughly after going to the bathroom, and before food preparation
- Periodically clean surfaces in the kitchens and bathroom with bleach.